A 54-year-old Asian woman complained of itching from a newly erupted rash. The purple papules and plaques were symmetrically distributed on the patient's back, arms, and legs (A and B).
Microscopic examination of material from a lesion showed spongiosis (edema surrounding the individual keratinocytes in the epidermis) and a bandlike, chronic inflammatory infiltrate at the dermal-epidermal junction (C). In addition, apoptotic, or dying, keratinocytes were noted at the basal layer of the epidermis.
Hypertension had been diagnosed in, and a thiazide diuretic prescribed for, this patient a few days before the lesions appeared. The cutaneous outbreak was diagnosed as lichenoid eruption caused by thiazides.
Typically, a medication exanthem arises on the trunk and upper extremities; less commonly, the rash erupts on the lower extremities and genital region. The disease is called lichenoid because of its clinical and histologic similarity to lichen planus. As in lichen planus, the mucous membranes can be involved. The medications that are most often associated with a lichenoid drug eruption are angiotensin-converting enzyme inhibitors, penicillamine, gold, antimalarial agents, thiazides, β-blockers, and tetracyclines.
This patient's thiazide agent was replaced by a drug of a different class. Application of a topical corticosteroid for symptom relief was not necessary. The rash resolved 2 weeks after the offending agent was stopped.